Alert archive / New York / Frost Advisories in 2018

Frost Advisory 1, NWS Buffalo, NY

October 4, 2018Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this frost advisory at Oct 4, 2018, 4:07 AM EDT for Jefferson County, Lewis County, Oswego County, New York. It took effect at Oct 5, 2018, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2018, 4:07 AM EDT (08:07 UTC)
In effect from
Oct 5, 2018, 1:00 AM EDT
Expired
Oct 5, 2018, 7:53 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS71 KBUF 040807
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
407 AM EDT Thu Oct 4 2018


NYZ007-008-041615-
/O.NEW.KBUF.FR.Y.0001.181005T0500Z-181005T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
407 AM EDT Thu Oct 4 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

The National Weather Service in Buffalo has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM EDT Friday. 

* LOCATIONS...Lewis and Jefferson Counties. Mainly locations in
  sheltered valleys.

* TEMPERATURE...Lower to mid 30s.

* TIMING...Late tonight through early Friday morning.

* IMPACTS...Areas of frost may damage tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

Apffel
5 follow-up statements
227 
WWUS71 KBUF 041514
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1114 AM EDT Thu Oct 4 2018

NYZ007-008-042315-
/O.CON.KBUF.FR.Y.0001.181005T0500Z-181005T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
1114 AM EDT Thu Oct 4 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* LOCATIONS...Lewis and Jefferson Counties. Mainly locations in 
  sheltered valleys.

* TEMPERATURE...Lower to mid 30s.

* TIMING...From overnight tonight through early Friday morning.

* IMPACTS...Areas of frost may damage tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

TMA
824 
WWUS71 KBUF 041859
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
259 PM EDT Thu Oct 4 2018

NYZ006-050300-
/O.EXA.KBUF.FR.Y.0001.181005T0500Z-181005T1200Z/
Oswego-
Including the city of Oswego
259 PM EDT Thu Oct 4 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

The National Weather Service in Buffalo has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM EDT Friday.

* LOCATIONS...Oswego County. Locations well inland from lake 
  Ontario.

* TEMPERATURE...In the mid 30s.

* TIMING...From overnight tonight through early Friday morning.

* IMPACTS...Areas of frost may damage tender vegetation.

$$

NYZ007-008-050300-
/O.CON.KBUF.FR.Y.0001.181005T0500Z-181005T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
259 PM EDT Thu Oct 4 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* LOCATIONS...Lewis and Jefferson Counties. Mainly locations in 
  sheltered valleys.

* TEMPERATURE...In the lower to mid 30s.

* TIMING...From overnight tonight through early Friday morning.

* IMPACTS...Areas of frost may damage tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

TMA
233 
WWUS71 KBUF 050224
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1024 PM EDT Thu Oct 4 2018

NYZ006>008-051030-
/O.CON.KBUF.FR.Y.0001.181005T0500Z-181005T1200Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1024 PM EDT Thu Oct 4 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* LOCATIONS...The Eastern Lake Ontario Region, mainly along and
  east of Interstate 81.

* TEMPERATURE...In the mid 30s.

* TIMING...From overnight tonight through early Friday morning.

* IMPACTS...Areas of frost may damage tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

Hitchcock
697 
WWUS71 KBUF 050755
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
355 AM EDT Fri Oct 5 2018

NYZ006>008-051200-
/O.CON.KBUF.FR.Y.0001.000000T0000Z-181005T1200Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
355 AM EDT Fri Oct 5 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...The Eastern Lake Ontario Region, mainly along and 
  east of Interstate 81.

* TEMPERATURE...In the mid 30s.

* TIMING...Through early this morning.

* IMPACTS...Areas of frost may damage tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$
438 
WWUS71 KBUF 051153
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
753 AM EDT Fri Oct 5 2018

NYZ006>008-051300-
/O.CAN.KBUF.FR.Y.0001.000000T0000Z-181005T1200Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
753 AM EDT Fri Oct 5 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Frost
Advisory.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 4, 1:52 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 4, 1:52 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
152 AM EDT Thu Oct 4 2018

.SYNOPSIS...
A cold front will cross the region this morning producing gusty
winds and a brief round of showers and scattered thunderstorms.
High pressure will build back in Friday with dry weather and
cooler temperatures. Then a warm front will move through this
weekend followed by unseasonably warm temperatures early next
week.

&&

.NEAR TERM /THROUGH TODAY/...
Temperatures will be decidedly non-diurnal overnight. Temperatures
will continue to warm steadily with increasing warm advection,
increasing winds, and increasing downsloping on the lake plains.
Expect temperatures to rise into the upper 60s to lower 70s
through the early morning hours in most areas, with upper 50s
to lower 60s east of Lake Ontario.

A line of showers and scattered thunderstorms just ahead of a strong
cold front will move into Western NY around daybreak, then move
quickly east across the rest of the region through the morning and
midday hours. Strong forcing and limited instability will support
the scattered thunderstorms, but the unfavorable diurnal timing and
small, tall-skinny CAPE profiles will limit any severe potential.
Nonetheless, the strong wind fields will support a few gusty showers
and thunderstorms along with brief, heavy downpours. It will become
quite windy even outside of the showers in the morning just ahead
and behind of the cold front, with gusts of 20-30 mph common in most
areas, and 30-40 mph northeast of Lake Erie.

The cold front will sweep across the region Thursday morning
following a progressive westerly mid-level flow pattern, with most
of the associated showers and scattered thunderstorms clearing the
eastern Lake Ontario region by 18z. Strong drying behind the cold
front will even allow sunshine to develop later in the day.
Temperatures will again be non-diurnal on Thursday, with morning
highs in the upper 60s to lower 70s in most areas before moderate
cold advection forces slowly falling temperatures the rest of the
day. Expect most areas to be in the upper 50s to lower 60s by early
evening.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Behind a cold front steady cold air advection through the
evening hours will quickly drop temperatures, while possibly
also producing some lake effect clouds south of lake ontario.
With high pressure producing a dry night and mainly clear skies
away from any lake effect clouds we should radiate down into the
40s, with mid to upper 30s east of lake ontario. Here some
patches of frost will be possible by early Friday morning.

It will be a cool and sunny start to Friday morning as surface high
pressure passes nearby. This compact feature will pass to our east
in the afternoon, and allow for clouds to begin to increase late in
the day from the Midwest. Temperatures Friday will be seasonably
cool in the mid to upper 50s, and lower 60s across the So. Tier. A
warm front from the Midwest will lift pass our region Friday night.
This feature will bring a cloudy sky across the region and not as
cool temperatures...while also possibly producing a light shower or
sprinkle over Lake Erie, and surrounding counties. Mainly clear
skies east of Lake Ontario will allow for quick radiational cooling
into the 40s through the evening hours...before temperatures bottom
out in the lower 40s.

Saturday our region will lie in the warm sector of low pressure
system centered over the central great lakes. A southerly flow and
850 hPa temperatures into the mid teens will allow for surface
temperatures to top out in the 70s, and may even hit 80F within the
lake plain. The bulk of the day will be dry, though a few showers
will pass across far WNY ahead of a cold front...a front that will
drop towards our region Saturday night. Showers will become likely
along this front early in the evening across portions of WNY, before
the front weakens and slows some...with a chance for showers deeper
inland across the CWA. It will be a mild night with temperatures in
the upper 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A return of late summer-like heat and humidity is expected through
the first half of next week as an anomalous ridge of high pressure
sets up along the East Coast. Before this occurs, the forecast for
Sunday continues to feature a chance for showers and afternoon
thunderstorms as a weak/dissipating cold front washes out across the
eastern Great Lakes. The front will bring slightly cooler and drier
air in its wake than what we should see on Saturday. Highs are
forecast in the upper 60s to low 70s with dewpoints slipping back
into the 50s.

Elongated surface high pressure extending from central Canada
southeast to New England looks to bring a return flow across the
East Coast. Additional support for southerly flow will come ahead of
a deepening surface low lifting north across the High Plains. The
southerly flow will lift the weak front near the NY/PA line back
north across NY as a warm front. There is a slight chance of a
shower along this boundary but its main influence will be the return
of well above normal temperatures for the first half of next week.

The center of a +2 SD mid-level ridge will hold over the Mid-
atlantic coast with the ridge axis extending north over New York
Monday through Wednesday. Subsidence beneath this ridge will keep a
mainly dry forecast for WNY despite building diurnal instability.
The North County my be close enough to a ridge roller or two so left
chance POPs. Temps will run 10-15 degrees above early October
normals with dewpoints under southerly flow again returning to the
60s making for a humid feel to the airmass. Highs will easily be
able to attain 70+ degrees with lower 80s possible on Tuesday.
These may flirt with record temperatures...which for Tuesday
currently stand at 81 (1909) in Buffalo and 78 (1970) in Watertown.
Rochester should be safe with their record for Tuesday at 88 (1949).

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Expect VFR to prevail in most areas through 11Z with areas of
passing mid/high clouds. The exception is a cloud deck which has
developed across the Southern Tier which will produce either
MVFR/IFR cigs at KJHW for much of the night.

A strong 40-50 knot low level jet will cross the region
tonight. This will produce several hours of low level wind shear
until the boundary layer couples and winds become stronger at
the surface.

A strong cold front will sweep east across the area between 15
and 19Z with showers and scattered thunderstorms just ahead of
the front. CIGS will drop to MVFR and spotty IFR for a few
hours near the showers and cold front, with heavier showers also
producing brief MVFR to IFR VSBY. Strong drying behind the cold
front will allow the low clouds to scatter out from west to
east in the afternoon with a return to VFR.

Some lake effect clouds will re-develop tonight but will be
patchy in nature and generally in the VFR flight category.

Outlook...
Friday...Mainly VFR.
Saturday and Sunday...MVFR/VFR with a chance of showers and
thunderstorms.
Monday...Mainly VFR.

&&

.MARINE...
Surface high pressure will move east and off the New England coast
overnight. SSW winds will increase overnight as the pressure
gradient tightens between the departing high and an approaching cold
front, with the cold front then sweeping east across the eastern
Great Lakes Thursday morning. Winds and waves will increase to Small
Craft Advisory levels late tonight and continue Thursday ahead and
immediately behind the cold front. Winds will become northwest and
eventually northeast Thursday night and Friday. This will maintain
Small Craft Advisory conditions along the south shore of Lake
Ontario, while winds diminish on Lake Erie.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for LEZ040-
         041.
         Small Craft Advisory from 5 AM early this morning to 2 PM
         EDT this afternoon for LEZ020.
         Small Craft Advisory from 11 AM this morning to 2 PM
         EDT Friday for LOZ043-044.
         Small Craft Advisory until 5 PM EDT Friday for LOZ042.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ045.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/Hitchcock/TMA
SHORT TERM...Thomas
LONG TERM...Smith
AVIATION...Apffel
MARINE...Hitchcock
Hazardous weather outlook, Oct 3, 7:10 AM EDT, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
710 AM EDT Wed Oct 3 2018

NYZ001>008-010>014-019>021-085-041115-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
710 AM EDT Wed Oct 3 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of showers and scattered thunderstorms is expected
Thursday morning with some gusty winds and brief heavy downpours
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041115-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
710 AM EDT Wed Oct 3 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of showers and scattered thunderstorms is expected
Thursday morning with some gusty winds and brief heavy downpours
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.